Hyperprolactinemia is a common, but neglected, adverse effect of conventional and some atypical antipshycotics, such as risperidone, paliperidone, amisulpride and zotepine, usually known as “prolactin-raising” antipshycotics. It occurs in almost 42% of men and in 75% of women with schizophrenia taking risperidone and involves prolactin levels greater than 210-420 mUI/L and 210-520 mUI/L, respectively. Atypical antipsychotics such as clozapine, quetiapine, olanzapine, aripiprazole and ziprazidone have a minimal or no significant effect in prolactin levels, being known as “prolactin-sparing” antipsychotics.
This work aims to review the recent literature data concerning the management of the antipsychotic taking patients with hyperprolactinemia, regarding the clinical evaluation, differential diagnosis, therapeutic strategies and international recommendations.
With the exception of the “Maudsley Prescribing Guidelines” and the “National Collaborating Centre for Mental Health”, none of the current international psychiatric guidelines recommend a routine baseline prolactin determination, neither periodic prolactin levels without the presence of any hyperprolactinemia symptoms. These symptoms include gynaecomastia, galactorrhoea, menstrual irregularities, infertility, sexual dysfunction, acne and hirsutism.
Antipsychotic treatment is the most common cause of hyperprolactinemia in psychiatric patients, although it may also occur during the use of tricyclic and tetracyclic antidepressants, selective serotonin reuptake inhibitors and monoaminoxidase inhibitors, and in the presence of hyphotalamic and pituitary neoplasic disease.
Antipsychotic-induced hyperprolactinemia therapeutic strategies may include antipsychotic dosage reduction, switching to a “prolactin-sparing” antipsychotic or using a dopamine receptor agonist (bromocriptine, cabergoline or amantadine). Given the osteopenic/ osteoporosis risk, combined oral contraceptives must be considered in women in fertile age with amenorrhoea for a year.